Missouri, 2002

Flooding in Missouri, March 19 to 20, 2002

March 19 to 20, 2002 · NWS SGF · 7 events in 7 counties and zones

A heavy rainfall event developed the morning of March 19th, and continued through the overnight hours of March 20th. Bands of rainfall produced between two and four inches over portions of south central Missouri during an 18 to 24 hour period.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A heavy rainfall event developed the morning of March 19th, and continued through the overnight hours of March 20th. Bands of rainfall produced between two and four inches over portions of south central Missouri during an 18 to 24 hour period. The ground was already wet due to recent heavy rainfall, and with the addition of another two to four inches, widespread flooding developed. Numerous low water crossings were impassable, and major roadways were closed due to the high water. Even though the rainfall ended before sunrise on Wednesday, runoff continued which led to the roadways remaining closed through the afternoon of March 20th. The worst areas were in Howell, Oregon, Douglas, and Shannon counties where some bridges were water covered during the height of the event. Some corrugated pipes were washed out and some basement flooding was reported. In addition to the low water crossings, bridges, and county roads flooded, river flooding developed which included the Big Piney River rising above flood stage Tuesday evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 19, 2:55 AM CST, 7 hours 35 minutes earlier.

Area forecast discussion, Mar 19, 2:55 AM CST, 7 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 AM CST TUE MAR 19 2002

FLOODING POTENTIAL WILL AGAIN HIGHLIGHT FORECAST CONCERNS.

FIRST BATCH OF RAIN WAS EXITING SOUTH CENTRAL MISSOURI EARLY THIS
MORNING AS AREA OF STRONG ISENTROPIC LIFT SHIFTED EAST.  ADDITIONAL
RAIN WAS ERUPTING OVER THE RED RIVER VALLEY AHEAD OF A POTENT
SHORTWAVE APPROACHING THE BIG BEND AREA.

MODELS IN GENERAL AGREEMENT WITH THE PROGRESSION OF THIS SHORTWAVE
AND UPPER TROUGH AXIS ALTHOUGH THE ETA IS A LITTLE SLOWER.  WILL
TREND THE FORECAST TOWARD THE SLOWER ETA SOLUTION.

MORE RAIN WILL STREAM NORTHEAST ACROSS SOUTHERN MISSOURI TODAY AS
THE APPROACHING TROUGH INTERACTS WITH THE BAROCLINIC BOUNDARY OVER
THE LOWER MISSISSIPPI RIVER VALLEY.  STRONG WARM AIR/MOISTURE
ADVECTION OVER THIS BOUNDARY COUPLED WITH STRONG UPPER LEVEL
DIVERGENCE WILL CONTINUE TO SUPPORT A HEAVY RAINFALL THREAT SOUTH OF
I-44. I WILL TRIM OFF THE NORTHERN EXTENT OF THE WATCH.  THERE WILL
BE A DECREASE IN RAIN COVERAGE AND INTENSITY AS YOU HEAD WEST SO
WILL GO WITH LIKELY CHANCES IN THE WESTERN COUNTIES. CLOUDS AND RAIN
WILL KEEP TEMPERATURES DOWN TODAY AND WILL FOLLOW CLOSE TO MAV
GUIDANCE.

RAIN WILL CONTINUE TONIGHT OVER SOUTH CENTRAL MISSOURI.  250 MB
DIVERGENCE AND 700 MB WARM AIR ADVECTION ACTUALLY INCREASE DURING
THE EVENING SUPPORTING ADDITIONAL HEAVY RAINFALL.  I WILL EXTEND THE
FLOOD WATCH THROUGH TONIGHT SOUTH OF I-44.  RAIN WILL TAPER FROM THE
WEST LATER TONIGHT AS THE TROUGH AXIS SHIFTS EAST INTO THE REGION.

THERE COULD BE COME LINGERING RAIN IN EXTREME SOUTH CENTRAL MISSOURI
WEDNESDAY MORNING. OTHERWISE SKIES WILL GRADUALLY CLEAR AS SURFACE
HIGH PRESSURE BUILDS INTO THE AREA.

STILL LOOKS LIKE A COLD START TO SPRING AS A MODIFIED ARCTIC AIRMASS
PUSHES INTO THE REGION THURSDAY.  WILL MAKE LITTLE CHANGE TO THE
EXTENDED PERIOD.

THANKS FOR THE COORDINATION LSX...AND NDFD SITES.  ISC GRIDS HAVE
BEEN ISSUED.

.SGF...
MO...FLOOD WATCH FOR TUESDAY FOR ZONES MOZ082>083...MOZ090>098...
MOZ101>106.

KS...NONE.

FOSTER

In the hours before

Special weather statement, Mar 19, 6:00 AM CST, 4 hours 30 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CST TUE MAR 19 2002

...HEAVY RAINFALL AND FLOODING POSSIBLE TODAY AND TONIGHT...

* HAZARDOUS WEATHER THREAT...

  FLOODING

* THREAT AREAS AND TIMING...

  MUCH OF SOUTHERN MISSOURI SOUTH OF A NEOSHO...SPRINGFIELD...TO
  SALEM LINE TODAY AND TONIGHT.

* DISCUSSION...

  ANOTHER ROUND OF MODERATE TO HEAVY RAIN WILL SPREAD ACROSS THE AREA
  TODAY AS A VIGOROUS STORM SYSTEM TRACKS ACROSS TEXAS. ATMOSPHERIC
  CONDITIONS ARE FAVORABLE FOR HEAVY RAIN TO MOVE REPEATEDLY OVER
  THE SAME AREAS. ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES
  WILL BE POSSIBLE...WITH LOCALLY HEAVIER AMOUNTS OVER SOUTH CENTRAL
  MISSOURI.

* SPOTTER ACTIVATION OUTLOOK...

  NOT EXPECTED.  HOWEVER SPOTTERS SHOULD REPORT ANY FLOODING
  OR SIGNIFICANT RISES ON AREA STREAMS.

* ADDITIONAL INFORMATION...

  FLOOD WATCHES REMAIN IN EFFECT FOR MUCH OF SOUTHERN MISSOURI...
  NORTHEAST OKLAHOMA...AND ARKANSAS TODAY.

* EXTENDED OUTLOOK...

  NONE EXPECTED.

FOSTER

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Howell

When
March 19, 10:30 AM CST to March 20, 3:00 PM CST
Where
Howell forecast zone
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
36.774, -91.886 (the zone’s center; the record gives no point)

Flood, Ozark

When
March 19, 10:30 AM CST to March 20, 3:00 PM CST
Where
Ozark forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.649, -92.445 (the zone’s center; the record gives no point)

Flood, Douglas

When
March 19, 5:00 PM CST to March 20, 10:30 AM CST
Where
Douglas forecast zone
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
36.933, -92.499 (the zone’s center; the record gives no point)

Flood, Oregon

When
March 19, 5:00 PM CST to March 20, 3:00 PM CST
Where
Oregon forecast zone
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
36.687, -91.403 (the zone’s center; the record gives no point)

Flood, Shannon

When
March 19, 5:00 PM CST to March 20, 3:00 PM CST
Where
Shannon forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.157, -91.400 (the zone’s center; the record gives no point)

Flood, Texas

When
March 19, 5:00 PM CST to March 20, 3:00 PM CST
Where
Texas forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.317, -91.965 (the zone’s center; the record gives no point)

Flood, Wright

When
March 19, 5:00 PM CST to March 20, 3:00 PM CST
Where
Wright forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.270, -92.469 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5286175, 5286177, 5286174, 5286176, 5286178, 5286179, 5286180.